Texas, 2024

Hail and Strong Wind in Texas, May 29, 2024

May 29, 2024 · NWS MAF · 5 events in 3 counties and zones

A couple of supercells developed over the higher elevations of the Davis Mountains producing wind damage, large hail, and landspouts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A couple of supercells developed over the higher elevations of the Davis Mountains producing wind damage, large hail, and landspouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 12:51 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 29, 12:51 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Wed May 29 2024

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 144 PM CDT Wed May 29 2024

A few clouds and stable conditions behind outflow from last
nights storms to our north have kept temperatures down across the
Permian Basin this afternoon. While most locations struggle to get
to 90 degrees there, temperatures have warmed into the low to mid
90s south of the Pecos River early this afternoon. Instability is
increasing in these hotter locations and isolated storms may
develop over the next few hours, especially off the Stockton
Plateau. There is a low chance to see a left mover head NE into
the Permian Basin, but coverage of storms will be much lower than
yesterday. Large hail and damaging winds are again the main
threats today.

After another mild overnight southeast winds increase bringing
deep Gulf moisture across the region Thursday. A dryline will
sharpen across the western Permian Basin by afternoon as
temperatures climb into the upper 90s to near 100 for most
locations. A shortwave crossing the TX PH will help generate
enough lift to get storms to develop along the dryline by mid
afternoon. Similar to yesterday, we will have to monitor for any
outflow boundaries that could move into the region from storms
that develop tonight well to our north. This could serve as an
additional focus for storm development. There is still a lot of
uncertainty in how storms will evolve tomorrow, but severe weather
is probable given a similar setup to Tuesday. Given the hot
temperatures mentioned above, will likely need yet another Heat
Advisory across the Davis Mountains south to the Big Bend for
Thursday.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 144 PM CDT Wed May 29 2024

A surface cold front moves south through the area Friday with
highs below to near normal for late May in its wake northeast of
the Pecos River, ranging from the 80s over northern Lea County,
northern Permian Basin, and higher elevations of West Texas, and
90s and above elsewhere. Triple digits readings are forecast over
the Reeves County Plains and Stockton Plateau as well as near the
Rio Grande. Lows likewise will be a few degrees above normal in
the low 60s northern areas, mid to upper 60s for most, upper 50s
in highest elevations, and 70s near the Rio Grande into the
southeastern Permian Basin. A slight chance of showers and
thunderstorms, a few severe, are possible along/behind the front,
with the main risks being damaging winds, large hail, and flash
flooding. Rain chances may be reinforced by incoming boundaries
from the northeast from a remnant MCV providing additional
mesoscale lift for development and organization of storms. Behind
the cold front and in association with this MCV, reinforcing
cooler air into the area Friday night and Saturday will keep highs
and lows Saturday similar to on Friday. Saturday, with the
dryline setting up over far West Texas and an upper short wave
trough approaching from the west, low level mass response in the
form of easterly upslope surface flow is forecast. This easterly
upslope flow advects in moisture and leads to rain chances
everywhere across the area, including westernmost regions that
have not seen much rain in the last few months. Strong to severe
storms are possible again Saturday, and the strongest storms could
produce damaging winds and large hail in addition to heavy rain.

By Sunday, a summertime-like pattern will begin to develop as an
upper ridge builds in from the eastern Pacific into much of the
U.S. Intermountain West and Rockies. Near the surface, flow
everywhere veers from easterly to southerly, also helping to
transport warmer air into the area. Highs and lows above average
in the 90s and above everywhere aside from the highest elevations
and the Western Low Rolling Plains are expected Sunday. This
warming pattern only continues into Monday into Wednesday, as
persistent southerly surface flow and upper ridging yield
widespread highs 10 to 15 degrees above normal, in the triple
digits for most of the area, aside from higher elevations and
farther west and east of the Pecos River where highs only reach
the 90s. Widespread lows 5 to 10 degrees above normal in the upper
60s into the 70s Monday, Tuesday, and Wednesday nights are also
in store. The coolest conditions of the long term will be Friday
and Saturday, and the warmest conditions in the long term will be
Monday into Wednesday next week. Not all areas will see rain
Friday and Saturday, however the most widespread rain is forecast
Saturday. Since the dryline has not yet retreated as far west as
El Paso, we may still have a few more opportunities for rain
before the Death Ridge locks in.

&&

.AVIATION...
(18Z TAFS)
Issued at 1139 AM CDT Wed May 29 2024

VFR will prevail through the period as low CIGs burn off over the
next hour. Winds will remain out of the east and southeast.

&&

.FIRE WEATHER...
Issued at 144 PM CDT Wed May 29 2024

Elevated fire weather conditions are likely each day west of the
dryline for westernmost parts of the area in the Sacramento
Foothills, Guadalupes, adjacent plains, higher terrain west of the
Pecos, and Presidio Valley into the Big Bend, where ERCs running
high at or above the 95th percentile, poor overnight recovery, min
RH below critical 15%, and gusty 20ft winds contribute to fire
weather concerns. On Saturday, storms occurring over these regions
of high ERCs could pose a risk for fire starts, however lower
fuel density will constrain this risk.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  94  66  88 /  20  20  20  30
Carlsbad                 65 100  64  96 /  10   0   0  10
Dryden                   73  97  72  97 /  20  10  10  10
Fort Stockton            70 100  67  99 /  20  10   0  10
Guadalupe Pass           63  90  63  88 /   0   0   0   0
Hobbs                    64  97  62  90 /  10  10  10  10
Marfa                    56  95  55  95 /  10   0   0  10
Midland Intl Airport     69  97  67  93 /  20  20  10  20
Odessa                   70  97  69  94 /  10  10  10  10
Wink                     70 102  67  99 /  10   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
     County-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Lower Brewster County.

NM...None.
&&

SHORT TERM...29
LONG TERM....94
AVIATION...29
Hazardous weather outlook, May 29, 12:57 PM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Wed May 29 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Wed May 29 2024 /1257 PM MDT Wed May 29 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Heat Advisory is in effect this afternoon and early evening for
the Davis Mountains, Davis Mountain Foothills, and Brewster County.

There is a low risk of severe thunderstorms late this afternoon and
evening, mainly over the Permian Basin, Western Low Rolling Plains,
Stockton Plateau, and Lower Trans Pecos. Any severe storms that do
develop will be accompanied by damaging winds.

Near-critical fire weather conditions are expected this afternoon,
mainly over the higher terrain west of the Pecos.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low risk of severe thunderstorms Thursday afternoon and
evening, mainly over the Western Low Rolling Plains.  Any severe
storms that do develop will be accompanied by large hail and/or
damaging winds.

There is a low risk of severe thunderstorms Friday afternoon and
evening, mainly over the Western Low Rolling Plains, Stockton
Plateau, and Lower Trans Pecos.  Any severe storms that do develop
will be accompanied by large hail and/or damaging winds.

Hazardous heat is possible Thursday and Friday, as well as Sunday
through Wednesday.

Near-critical fire weather conditions are possible, mainly over the
higher terrain west of the Pecos.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 29, 4:36 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
536 PM CDT Wed May 29 2024

TXZ278-292315-
Davis Mountains Foothills TX-
536 PM CDT Wed May 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES THROUGH 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Alpine-Casparis Municipal Airport, or 12 miles
north of Alpine, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Brewster and southeastern Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3069 10363 3056 10330 3032 10348 3033 10350
      3036 10352 3035 10353 3050 10375
TIME...MOT...LOC 2236Z 295DEG 11KT 3053 10360

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84

The radar

The Midland/Odessa radar (KMAF), 205 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 strong wind. Local standard time, as filed.

Strong Wind, Davis Mountains Foothills

When
May 29, 4:50 PM CST to 5:05 PM CST
Where
Davis Mountains Foothills forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Storm Chaser
Coordinates
30.825, -103.900 (the zone’s center; the record gives no point)

LANDSPOUT. Location: 30.420, -103.550W, 30.410N, -103.520W. Storm chaser observed two separate landspouts over 15 minutes. No damage was reported and locations are an estimation.

Hail, Brewster

When
May 29, 5:14 PM CST to 5:19 PM CST
Where
Brewster County, 6.59 mi E of Titley
Measured
1 in hail
Reported by
Public
Coordinates
30.460, -103.470

THis report was received from mPING.

Hail, Brewster

When
May 29, 6:19 PM CST to 6:24 PM CST
Where
Brewster County, Marathon
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.200, -103.250

CoCoRaHs observer reports the largest hail of quarter size.

Hail, Brewster

When
May 29, 6:21 PM CST to 6:26 PM CST
Where
Brewster County, 0.91 mi NE of Marathon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.210, -103.240

Accumulating quarter-size hail was reported on the west side of Marathon.

Hail, Pecos

When
May 29, 8:22 PM CST to 8:27 PM CST
Where
Pecos County, 2.16 mi NNW of Imperial Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.300, -102.880

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176164, 1176160, 1176161, 1176162, 1176163.